Thunderstorm Wind, Benson
- When
- June 29, 1:35 AM CST
- Where
- Benson County, 0.83 mi NNW of Leeds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.290, -99.440
Three to five inch diameter tree branches were blown down.
The early morning hours of Friday, June 29th, remained warm and muggy. Just after midnight, temperatures were still in the 70s with dew points around 70.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The early morning hours of Friday, June 29th, remained warm and muggy. Just after midnight, temperatures were still in the 70s with dew points around 70. A line of thunderstorms moved into the Devils Lake area around 2 am CDT. This line of storms had several bowing segments, which are indicative of strong winds. The most obvious bowing segment between highway 2 and Interstate 94, where the most amount of damage occurred. The main bowing segment exited into north central Minnesota around 6 am CDT. Well behind the bowing thunderstorm complex, a mesoscale convective vortex (MCV) formed, and produced another round of widespread damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 28, 10:55 PM CST, 2 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1155 PM CDT Thu Jun 28 2018 .UPDATE... Issued at 1155 PM CDT Thu Jun 28 2018 Updated forecast to increase chances of rain as the line of thunderstorms comes through tonight. Also, tried to get timing down to the hour. It looks like it will be around 3 AM at Devils Lake, 5 AM Grand Forks/Fargo, and 7 AM Baudette/Bemidji/Park Rapids. Damaging winds will be the biggest threat although hail and isolated mesovortex-type tornadoes not out of the question. && .SHORT TERM...(This evening through Friday) Issued at 350 PM CDT Thu Jun 28 2018 Ongoing thunderstorm activity is tied to convergence near warm front that has lifted north over our CWA. Northern extent of upper ridge has flattened and very weak impulses may be aiding in thunderstorm development near frontal zone. CAP has weakened and strong deep layer shear, increasing BL moisture/instability have led to severe thunderstorm development with some supercells. Initiation could occur at most locations and severe potential may continue through the evening. We are still expecting one or several complexes to develop and track across the region after roughly 8-9Z and may continue to impact our eastern CWA through Friday morning. Supercell potential early on raises the possibility for hail 2" or larger and tornado potential. Activity tonight is still shown by some CAMs to develop into possible bow and raises the possibility of a large scale damaging wind event. .LONG TERM...(Friday night through Thursday) Issued at 350 PM CDT Thu Jun 28 2018 Unsettled pattern expected through the extended periods as H5 ridge flattens and zonal flow eventually develops by late next week. This will support potential for cold frontal passages followed by quick temperatures recovery. Consensus keeps thunderstorm possibilities in place, but due to progressive nature of these embedded impulses through the extended overall confidence isn't high. For Friday/Friday night we may see redevelopment with cold pool in and southwest flow in place, but guidance is very inconstant in coverage and signal. There could be enough instability to support a few strong updrafts in the afternoon Temperatures should be cooler this weekend (near normal in the 80s), but recovery to above normal (possibly 90s) by late next week is expected. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1155 PM CDT Thu Jun 28 2018 Line of thunderstorms will sweep through the area tonight...likely dropping cigs and vis to MVFR or IFR levels. Should be reaching DVL by 8Z and BJI by 12Z. Strong winds are likely with this line...and will update TAFs to increase winds even more if upstream obs warrant it. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Knutsvig SHORT TERM...DJR LONG TERM...DJR AVIATION...Knutsvig
Hazardous Weather Outlook National Weather Service Grand Forks ND 351 AM CDT Thu Jun 28 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-290900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 351 AM CDT Thu Jun 28 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered strong to severe thunderstorms are possible early this morning, mainly south of the highway 200 corridor. By late this morning, through the afternoon and into the early evening, isolated to scattered severe thunderstorms are possible, but mainly between the highway 2 and 200 corridor. Finally, after midnight, the greatest risk for severe storms will arrive. These storms will mainly affect areas along and north of the Interstate 94 corridor, but could also affect areas to the south as well. These storms will have the potential to produce hail of 2 inches in diameter or larger, wind gusts of 75 mph or greater, isolated tornadoes, and localized heavy rain. Since the greatest risk for storms will occur when most people are sleeping tonight, plan to have a way to receive watches and warnings if and when they are issued. Have a plan of action before going to bed tonight! .DAYS TWO THROUGH SEVEN...Friday through Wednesday It will stay active, with periodic chances for thunderstorms throughout. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
854 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 5 SW BAKER 48.11N 99.72W
06/28/2018 E1.00 INCH Benson ND PUBLIC
PUBLIC ESTIMATED PEA TO QUARTER SIZED HAIL.
&&
AMOOREPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
901 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 1 NE EAST GRAND FORKS 47.94N 97.00W
06/28/2018 E1.25 INCH Polk MN PUBLIC
PHOTO RELAYED THROUGH SOCIAL MEDIA SHOWS HAIL SLIGHTLY
LARGER THAN QUARTER SIZED.
&&
AMOOREPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
910 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL EAST GRAND FORKS 47.93N 97.02W
06/28/2018 E0.88 INCH POLK MN PUBLIC
PHOTO RELAYED THROUGH SOCIAL MEDIA SHOWS HAIL JUST
SMALLER THAN QUARTER SIZED.
&&
AMOOREPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
950 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG CLIMAX 47.61N 96.81W
06/28/2018 POLK MN PUBLIC
A FEW LARGE 3-4 INCH DIAMTER TREE BRANCHES BROKEN DOWN IN
TOWN. A FEW MINUTES OF PEA TO PENNY SIZED HAIL AS WELL.
0225 PM HAIL 2 NE LAVINIA 47.54N 94.78W
06/28/2018 E1.50 INCH Beltrami MN PUBLIC
HAIL FELL FOR SEVERAL MINUTES. LARGEST STONES RANGED FROM
1.25 TO 1.5 INCH DIAMETER. REPORT AND PHOTO POSTED TO
SOCIAL MEDIA.
0240 PM HAIL 3 E FERTILE 47.53N 96.23W
06/28/2018 E1.00 INCH Polk MN PUBLIC
0245 PM HAIL 5 W TRAIL 47.78N 95.81W
06/28/2018 E1.00 INCH Polk MN PUBLIC
PENNY TO QUARTER SIZED HAIL AND STRONG WINDS. SOME 2-3
INCH DIAMETER BRANCHES BROKEN DOWN IN YARD.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
951 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 2 N CROOKSTON 47.80N 96.61W
06/28/2018 E1.00 INCH Polk MN TRAINED SPOTTER
0244 PM FUNNEL CLOUD 3 WSW RINDAL 47.48N 96.19W
06/28/2018 Norman MN LAW ENFORCEMENT
BRIEF FUNNEL REPORTED. TIME AND LOCATION ESTIMATED BASED
ON RADAR.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1020 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 4 NW LARIMORE 47.95N 97.69W
06/28/2018 E1.75 INCH Grand Forks ND 911 CALL CENTER
REPORTED ALONG HIGHWAY 2, ABOUT 3 MILES WEST OF ND18
INTERSECTION.
&&
GGUSTThe Minot AFB radar (KMBX), 106 km away, was scanning. The volume nearest the first event began at 07:35 UTC.
42 thunderstorm wind, 1 tornado. Local standard time, as filed.
Three to five inch diameter tree branches were blown down.
Tree and roof damage was reported in Oberon. A few cottonwood trees were blown down in shelterbelts across Oberon Township.
Tree damage was reported at the golf course.
The wind gust was measured at the Cando airport.
Tree damage was reported in the Woodlawn and Lakeview areas.
Quite a bit of tree damage was reported.
Fairly large tree branches were blown down.
The wind gust was measured by a personal weather station.
Large tree branches were blown down around town.
Tree limbs and several power poles were broken.
A grain bin was blown in and there was significant tree damage.
Trees were blown down and there was a lot of roof damage due to falling trees.
Four to six inch diameter tree limbs were blown down.
Tree and roof damage was reported.
Several large trees were blown down, four pontoons were blown off their lifts, and several docks were smashed by the strong winds.
A tree was snapped and a trampoline was damaged.
The wind gust was measured by a personal weather station.
Four inch diameter tree limbs were blown down.
Tree damage was reported.
A bowing section of a squall line cut across east central Avon Township. Numerous large trees were snapped along its path.
A brief tornado initiated to the north of a bowing section of squall line as it moved into Avon Township. Extreme tree damage was noted along its path and three cattle trailers were overthrown at a farmstead. Peak winds were estimated at 95 mph.
A large tree branch was blown down.
The wind gust was measured by a personal weather station.
Significant tree damage was reported, with one tree falling into a house. Brick structures were damaged as well as several street signs.
Large tree branches were blown down.
Large trees were snapped.
Several trees were blown down.
Six inch diameter tree branches were knocked down by the strong wind.
A large tree was uprooted.
Many trees were toppled in shelterbelts east of the Grand Forks Air Force Base exit along highway 2. At least one wooden power pole was snapped in a farm yard.
The wind gust was measured by a NDAWN mesonet wind sensor.
The strong wind toppled trees and signs. Large branches were also pushed into houses by the strong wind.
Four large grain bins were blown down and off their foundations at Drees Farming, near Merrifield. A sprayer was also wrapped around a grain bin. Debris from the grain bins was spread for several miles eastward. Numerous trees were snapped or uprooted between Merrifield and the Kings Walk Golf Course on the south side of Grand Forks.
A large tree was snapped.
A tree was blown down near mile marker 100 along Interstate 29.
The wind gust was measured by the ASOS at the Grand Forks airport.
Extensive tree damage was reported.
A large tree was blown down.
Tree damage was reported in south Grand Forks.
Small trees were snapped in a yard and shingles, siding, and gutters on a house were damaged.
Trees were blown down along highway 15.
The Davies High School pool was damaged. Benches with cement footings were overturned, large umbrellas destroyed, and light fixtures broken.
A portion of a fence was blown down in south Grand Forks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for North Dakota, 2018Warnings in North Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759030, 759031, 759032, 759033, 759034, 759035, 759037, 759038, 759039, 759040, 759041, 759042, 759043, 759044, 759045, 759048, 759050, 759053, 759055, 759059, 759060, 759062, 759063, 759064, 759065, 759066, 759068, 759069, 759070, 759071, 759072, 759074, 759075, 759077, 759092, 759093, 759094, 759096, 759097, 759098, and more.